This site is intended for health professionals only

At the heart of general practice since 1960

Stop supplying hypertension drug potentially containing carcinogen, GPs told

GPs should stop supplying hypertension drug Irbesartan as it could be contaminated with a carcinogen, according to the UK medicines regulator.

The Medicines and Healthcare products Regulatory Agency alert – sent to GPs yesterday – warned that the 300 and 150 packs (12.5mg) of irbesartan may be contaminated with N-Nitrosodiethylamine - a known carcinogen.

Prescribers were told to stop supplying affected batches, and return existing stock to the supplier.

However, GPs should advise patients not to stop taking their medication, as the risks associated with stopping treatment are higher than potential risks from the contamination of the drug, the alert said.

The message to GPs and pharmacists said: ‘Stop supplying the above batches listed immediately. Quarantine all remaining stock and return it to your supplier using your supplier’s approved process.

‘If you receive queries about this issue from patients, advise them not to stop taking their medication as the health risk of discontinuing the medicine is higher than the potential risk presented by the contaminant. A treatment review is not necessary until the next routine appointment.’

It added that while shortages of irbesartan-containing products are not anticipated, there may be ‘some local supply issues, in which case patients should be advised to speak to their doctor to discuss alternative treatments’.

The MHRA is currently working with the European Medicines Agency to assess the extent of the contamination, and identify other drugs that may have been affected.

Earlier this year, the Government signalled that pharmacists could be given the power to overrule GP prescriptions and prescribe alternative drugs to patients in cases of medicine shortage.

 

Readers' comments (1)

  • Cobblers

    Pulse that is wrong. It is the combination drug Irbesartan-Hydrochlothiazide and NOT Irbesartan on its own.

    Please amend.

    Unsuitable or offensive? Report this comment

Have your say